Wyoming, 2023

Flash Flooding and Hail in Wyoming, June 29, 2023

June 29, 2023 · NWS RIW · 4 events in 1 county or zone

Deep moisture and a passing shortwave combined to produce to slow moving strong to severe thunderstorms across Natrona County. The most notable storm occurred in northern Natrona County to the south of Midwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Deep moisture and a passing shortwave combined to produce to slow moving strong to severe thunderstorms across Natrona County. The most notable storm occurred in northern Natrona County to the south of Midwest. A thunderstorm dropped large amounts of hail up to quarter size along Highway 259, leaving up to a foot of hail on the road that made travel very difficult for several hours. The combination of hail and very heavy rain brought local flooding to that area as well, resulting in some dirt and gravel roads washing out. To the southwest of Casper, there was a brief touchdown of a rope tornado, but no damage was reported. Heavy rain also caused minor flooding in northwestern Natrona County later in the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 29, 11:16 AM MST, 44 minutes earlier.

Area forecast discussion, Jun 29, 11:16 AM MST, 44 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1216 PM MDT Thu Jun 29 2023

.DISCUSSION...(This afternoon through Thursday)
Issued at 1215 PM MDT Thu Jun 29 2023

The positively tilted upper-level trough is slowly moving to the
ESE and is now over western WY. Lowering heights and slightly
increased instability has initiated thunderstorms over some
mountains areas. Increasing surface heating this afternoon will
give rise to scattered showers and thunderstorms across the
forecast area, with emphasis on the mountains and eastern
foothills. Certainly expect the storms to move over the lower
elevations in the afternoon and evening, through storm movement
will be varied and difficult due to less shear through the column.
Moisture is still abundant with the morning RIW sounding PWAT at
130%. Slightly better instability and shear though is expected
from eastern Sweetwater County into Natrona County as the trough
axis moves ESE during the afternoon and evening. Wouldn't be
surprised to see some stronger storms from southern Johnson County
into Natrona County due to higher dewpoints and CAPE of 500-1000
J/kg. The trough axis should increase northerly flow east of the
divide this afternoon to set up a boundary with drier southerly
flow in northern Colorado. Some models are indicating moderate
precip rates from southern into central WY this evening.
Interestingly, the Tetons appear to have the lowest chances of
storms this afternoon. The convective activity should persist
across central WY past sunset with some areas possibly getting
more than a half inch of rain with some small hail. With the 500mb
low stagnating over central WY overnight, showers could continue
through the night over central WY, particularly Natrona County and
southern Johnson County.

With the trough axis still in eastern WY on Friday and a good
700mb circulation setting up over east-central WY, showers and
isolated thunderstorms will increase over the Bighorns and Johnson
and Natrona Counties during the morning hours. North-northwest
winds should increase during the afternoon on the backside of the
trough as temperatures remain on the cool side blow normal to
finish out the month. Isolated storms are possible YNP to the
Absarokas and Wind Rivers, be the likelihood is decreasing with
successive model runs. Friday looks to be a very nice day across
much of western Wyoming. Saturday will see a positively tilted
ridge axis stretch from the Great Basin to eastern Montana to
being bringing in warmer air and more westerly flow. A weak
shortwave trough in the westerly flow from the PacNW toward
central MT should help isolated showers and thunderstorms develop
across northwest and northern WY Saturday afternoon. The shortwave
has the chance of moving more SE during the evening into NE WY
though, which would bring storms into central WY Saturday evening
with gusty NW winds. Temperatures will rise about 5-8 degrees
across the forecast area compared to Friday, while RH values drop
below 20% across southern WY. The zonal flow increases on Sunday
with 700mb temps warming another 2-3degC to lift afternoon max
temps to near normal - upper 70s to upper 80s in the lower
elevations. Isolated showers and thunderstorms are still possible
across northern and western WY.

Both the GFS and ECMWF have another weather shortwave trough from
Idaho into western WY interacting with a southward moving trough
from Alberta into Montana Monday afternoon. The result is likely
scattered showers and thunderstorms across most of the forecast
area. The northern wave then moves into WY east of the divide
early Tuesday on the Fourth of July to being a very good chance of
showers and isolated thunderstorms to locations along and east of
the divide. Obviously this should cool temperatures in this area,
while western and southwest WY stay more in the drier warmer air
with only isolated showers and thunderstorms. Wednesday will then
see a stationary front set up along the divide, for isolated
showers east of the divide and warm dry gusty west winds west of
the divide. Thursday looks much the same as Wednesday though the
boundary could move eastward as zonal mid-level flow brings in
pockets of shortwave energy and moisture. Still a very active
pattern through the end of next week!

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1121 AM MDT Thu Jun 29 2023

VFR conditions prevail through the TAF period. Showers and
thunderstorms expected this afternoon and evening, with chances for
each TAF location. MVFR conditions are briefly possible with any
showers or storms. Gusty winds will be the main impacts with any
showers/storms. KCPR and KRKS are the most likely locations to
receive more prolonged rain, rather than just VCTS conditions.
Stronger storms will also be favored in the KCPR area.

Most rain activity will decrease this evening, however models are
showing continued shower chances over central locations, potentially
impacting KCPR/KLND/KRIW into the night. Winds become lighter
overnight, with decreasing clouds outside those locations with
continued rain shower chances. Rain chances again Friday afternoon,
but chances are lower for much of the area.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued at 1140 AM MDT Thu Jun 29 2023

An upper-level low pressure system is moving from WNW to ESE over
Wyoming today. Isolated showers and thunderstorms late in the
morning will become more numerous in the afternoon and evening,
especially over the mountains along and east of the divide, as
well as the lower elevations from Sweetwater County into central
WY. Some storms in Natrona County could be stronger. Breezy and
gusty north winds will develop this afternoon, especially east of
the divide. While western WY will see showers diminish by sunset,
central WY will see rain showers continue through the night,
particularly from Johnson County and the Bighorns into Natrona
County. Temperatures remain below normal this afternoon and will
persist into Friday. Friday morning will see continued showers
over central and eastern WY, with isolated showers and
thunderstorms developing in the afternoon, though very slim
chances the further west. Breezy north winds will again be over
the area Friday afternoon. Saturday and Sunday will see a pattern
change with increasing west winds, drier and warmer flow, but
thunderstorms are possible again across northwest and northern WY
Saturday afternoon. Near normal temperatures with gusty west winds
and isolated storms expected on Sunday.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...McDonald
AVIATION...Wittmann
FIRE WEATHER...McDonald
Hazardous weather outlook, Jun 29, 3:30 AM MST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
430 AM MDT Thu Jun 29 2023

WYZ001>020-022>030-301430-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
430 AM MDT Thu Jun 29 2023

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Widespread showers and thunderstorms expected across the state
today. Main threat remains hail and heavy downpours. Storms will
gradually dissipate after sunset.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms return to the forecast Monday and continue
into the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 29, 11:57 AM MST, 3 minutes before
Special Weather Statement
National Weather Service Riverton WY
1257 PM MDT Thu Jun 29 2023

WYZ020-291930-
Natrona County Lower Elevations-
1257 PM MDT Thu Jun 29 2023

...A strong thunderstorm will impact portions of northeastern Natrona
County through 130 PM MDT...

At 1257 PM MDT, Doppler radar was tracking a strong thunderstorm over
Edgerton, which is also 30 miles southeast of Kaycee, moving
northeast at 5 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Edgerton around 115 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

&&

LAT...LON 4322 10626 4334 10639 4350 10627 4350 10626
      4341 10607 4332 10607
TIME...MOT...LOC 1857Z 235DEG 6KT 4337 10624

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Wittmann

The radar

The Riverton/Lander radar (KRIW), 179 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail, 1 funnel cloud. Local standard time, as filed.

Hail, Natrona

When
June 29, 12:00 PM MST to 12:20 PM MST
Where
Natrona County, 3.03 mi SSW of Columbine to 5.08 mi SE of Columbine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.327, -106.293

Video was posted to Facebook by a spotter of several inches of hail up to quarter size covering Highway 259 to the south of Midwest.

Funnel Cloud, Natrona

When
June 29, 2:52 PM MST to 2:55 PM MST
Where
Natrona County, 6.14 mi W of Freeland
Reported by
Public
Coordinates
42.640, -106.520

Social media picture of a funnel cloud was shared. Location estimated based on storm location and direction of picture. No reports of damage and no evidence of touchdown was found.

Flash Flood, Natrona

When
June 29, 4:00 PM MST to 8:00 PM MST
Where
Natrona County, 1.71 mi SW of Columbine to 1.2 mi SSW of Columbine
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.350, -106.300

Rain and hail flowed to the west of Highway 257 and washed out dirt roads in Brown Draw.

Flash Flood, Natrona

When
June 29, 6:30 PM MST to 8:00 PM MST
Where
Natrona County, 3.26 mi NW of Badwater to 3.11 mi NW of Badwater
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
43.350, -107.480

A trained spotter reported that Badwater Creek was out of it's banks. One resident reported water coming inside their barn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2023Every state in 2023This day in weather historyWarnings in Wyoming, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113376, 1138376, 1113379, 1113380.